Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 141, NWS Louisville, KY

September 23, 2001Perry County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at Sep 23, 2001, 5:57 PM EST for Perry County, Indiana. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 23, 2001, 5:57 PM EST (22:57 UTC)
Expired
Sep 23, 2001, 6:30 PM EST
In force
33 min
Issued by
NWS Louisville, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Perry County, IN

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 23, 3:15 PM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS53 KLMK 232258
SVRSDF
INC123-232330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
557 PM EST SUN SEP 23 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PERRY COUNTY IN SOUTH CENTRAL INDIANA

* UNTIL 630 PM EST

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DODD...OR ABOUT 55 MILES SOUTHWEST OF
  LOUISVILLE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GERALD AROUND 605 PM EST
  DERBY AROUND 610 PM EST

HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK
SHELTER INSIDE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

DK

LAT...LON 3800 8681 3786 8667 3793 8653 3805 8652

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:00 PM EST, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 23, 2:00 PM EST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT SUN SEP 23 2001

MAJOR PATTERN CHG NOW UNDERWAY ACRS MISSISSIPPI VLY... WHICH WILL
GRDLY SHFT INTO THE OH VLY...AND OUR FORECAST AREA (FA) ... THRU
NXT WEEK.

CDFNT IS PROGGED TO SWEEP THRU OUR FA TNGT...WHILE UPR TROF
CONTINUES TO AMPLIFY.  ETA/AVN TIMING DIFFERENCES SEEM TO STEM
FM ETA PUTTING ALL ITS MONEY ON A PRE-FRONTAL TROF (FASTEST OF
THE 2 MODELS)...WHILE AVN KEEPS PCPN TUCKED WITH MAIN SFC FNT.
MSAS DATA SEEMS TO BE POINTING TO THE PRE-FRONTAL TROF BCMG ACTIVE.
REGARDLESS OF WHICH SFC INSTRUMENT WILL BE THE FOCUS...VERY FAVORABLE
JET STRUCTURE (RGT ENTRANCE RGN OF INTENSIFYING 300 MB JET) SHUD
GRTLY ENHANCE LFTG MECHANISM...AND WORK ON MOISTURE STREAMING BACK
INTO OUR RGN FOR NUMEROUS SHWRS AND TSTMS. CERTAINLY NEED TO KEEP AN
EYE OF SVR WX POTENTIAL...WITH ENHANCED WND FIELDS SPRDG ACRS FA AND
LWRG FREEZING LVLS.  LOOKS LIKE TIME FRAME FM 22-04Z...SPCLY OVR OUR
WRN FA...FOR POTENTIAL.

DEEP MOISTURE THEN RPDLY SHFTS EWD ON MONDAY... WITH POSITIVE TILTED
SYS...HOWEVER SHARP UPR TROF STILL YET TO PLOW THRU. WE WILL RUN SCT
POPS (50 PCT ERN PARTS ON MONDAY) AND 30 PERCENT CHC LGT RAIN WRN
SECTIONS ... IN LINGERING LOW LVL MOISTURE AND TROF ROTATING THRU.

VERY DECENT NLY GRADIENT SHUD LOCK LOW CLOUDS ACRS RGN MON
NITE...BEFORE ENTIRE UPR SYS STARTS TO SLOLY LFT TWD THE NE. WE WILL
KEEP MON NITE DRY...ALTHOUGH SOME PTCHY LGT RAIN NOT OUT OF THE
QUESTION LEX AREA. THEN AS UPR SYS AND COLD TROF ALOFT SHIFT EWD ON
TUE...EXPECT CLDS TO BREAK AS WELL.

NOTE...IF SLOWER AVN VERIFIES (LATTER PERIODS) CLRG WILL BE DELAYED
BY ABOUT 12 TO 24 HOURS.

MOS TEMPS FM NGM/AVN AS WELL AS RAW TEMP DATA FM ETA...ALL WITHIN
A FEW DEGREES ON ONE ANOTHER THIS FCST CYCLE. ALL TRENDS CLEARLY
SIMILIAR IN MUCH COOLER CONDS ON TAP.

.SDF...NONE.
STUREY

In the hours before

Local storm report, Sep 23, 5:45 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
645 PM EDT SUN SEP 23 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

615  PM    CELESTINE                 IN   HAIL
09/23/01   DUBOIS                         ONE HALF TO THREE QUARTER
                                          INCH HAIL...ALSO REPORTED
                                          AT FERDINAND AND BIRDSEYE.
                                          EVENT DURATION 20 MINUTES.
                                          REPORTED BY STORM SPOTTER.

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.